Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 7, 2021Greenlee County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 7, 2021, 2:33 PM MST for Greenlee County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 2:33 PM MST (21:33 UTC)
Expired
Jul 7, 2021, 3:15 PM MST
In force
42 min
Issued by
NWS Tucson, AZ

County Greenlee County, AZ

The radar

The Tucson radar (KEMX), 191 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WWUS85 KTWC 072133
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
233 PM MST Wed Jul 7 2021
 
AZZ509-510-072215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
233 PM MST Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 315
PM MST...

At 232 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Mule Creek, moving south at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clifton, Morenci, York, Three Way and Guthrie. 

LAT...LON 3286 10912 3296 10941 3333 10924 3327 10904
      3321 10904
TIME...MOT...LOC 2132Z 017DEG 19KT 3323 10916 

$$

Carpenter

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 7, 1:25 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 7, 1:25 PM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
125 PM MST Wed Jul 7 2021

.SYNOPSIS...A drying trend will somewhat curtail thunderstorm
coverage the rest of the week. As this happens, temperatures will
climb several degrees. Conditions look favorable for an increase in
thunderstorm chances by early next week.

&&

.DISCUSSION...Radar is scanning isolated showers and thunderstorms
beginning to form over the higher terrain of Greenlee County as well
as a few spots southeast of Tucson. The morning sounding showed 1.4"
PW, with good mid-level steering flow from the northeast and a
moderate inversion just above 500mb. Models are in good agreement
with two favored areas of organized convection--one over the Whites
and the other just south of the International Border. Storms are
progged to continue to propagate toward the southwest off the rim
along with some organized outflow boundaries. As gusty winds push
north from the activity in Sonora, we'll likely see some convergent
areas that will help to enhance thunderstorm development. Tucson is
right on the western edge of favorable instability and will likely
need the extra lift from these outflows.

For tomorrow, hi-res guidance shifts precip toward the west as drier
air advects in from the east. Over the duration of the forecast, the
general location of the high will drift subtly along the northern
Arizona border allowing for consistent northeasterly to easterly
flow aloft. Daily thunderstorm activity is expected to continue,
albeit not across a widespread area as no solid reinforcement of
deep moisture is expected until early next week. At that point, all
model guidance points to a strong uptick in precipitation for the
entire forecast area. This is aided by an easterly wave that tracks
along central Mexico and into the entrance of the Gulf of
California, helping to push additional moisture into our region.

&&

.AVIATION...Valid through 09/00Z.
SCT clouds 8k-12k ft MSL through the period except SCT-BKN with
layers above at times KTUS east and south. Into this evening expect
isolated SHRA/TSRA mainly south and east of Tucson. However, KTUS
could see outflows from storms that travel southwestward from the
White Mountains between 07/23Z and 08/03Z. Wind gusts to 40 kts
possible near any TSRA. Otherwise SFC winds will rather light and
variable through the period except favoring a westerly direction
KTUS and KOLS this afternoon. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Expect isolated to scattered showers and
thunderstorms from Tucson east and southward this afternoon and
evening. Thursday and Friday best storm chances will be over the
T.O. Nation and White Mountains, then along the international border
and White Mountains over the weekend. Next week additional moisture
begins to move back in leading to better storm chances area wide.
Min RH values will generally be in the 20-35 percent range for lower
elevations through early next week with very good overnight
recoveries. Only exception is Pima and Pinal Counties which could
have some areas in the teens over the next few hours and again
Thursday afternoon at peak heating. General winds will be light and
following normal daily trends when not influenced by storms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Public...Howlett
Aviation/Fire Wx...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 7, 2:33 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
233 PM MST Wed Jul 7 2021

AZZ509-510-072215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
233 PM MST Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 315
PM MST...

At 232 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Mule Creek, moving south at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clifton, Morenci, York, Three Way and Guthrie.

LAT...LON 3286 10912 3296 10941 3333 10924 3327 10904
      3321 10904
TIME...MOT...LOC 2132Z 017DEG 19KT 3323 10916

Carpenter

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:29 PM MSTSpecial Weather StatementTWCGreenlee46 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.